How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chris in Ohio Your Own Question
Dr. Chris in Ohio
Dr. Chris in Ohio, Ohio Psychiatric Nurse Practitioner
Category: Mental Health
Satisfied Customers: 20
Experience:  24 years Psych experience. Expert: psych meds, depression, bipolar, anxiety disorders, schizophrenia
19079652
Type Your Mental Health Question Here...
Dr. Chris in Ohio is online now
A new question is answered every 9 seconds

I am currently on .5 mg of Klonopin and have been for five

This answer was rated:

I am currently on .5 mg of Klonopin and have been for five years when my husband was killed in sudden military UH-60 accident. I also take Pristiq 50 mg each day and I want to wean myself from the Klonopin. I am back in the gym, feeling better, do not think I am in need of it. How do I safely wean and what are the side effects and how long should it take.

Hi there ,

 

Welcome to Just answer !

 

Kindly answer a few questions against their numbers and i shall tell you the correct manner to withdraw from klonopin.

 

1) What is your formal diagnosis , and how are your current symptoms, are they under control ?

 

2) Have you consulted your doctor about the withdrawl , or you are wanting to do it on your own , without his knowledge ?

 

Regards...

Customer: replied 7 years ago.

When my husband was killed I was left to raise 2 children alone and I was diagnosed with anxiety. I have always battled minor depression but always managed to keep it under control until his accident. I was put on Prozac and the Klonopine at that time. The anxiety is not an issue any longer - to be honest I have been using the K as a sleep aid. And the Pristiq will be weaned after I am stable from the K withdrawal.

I have consulted a Dr and just wanted a second opinion.

Dear Deltadawn,

 

Sorry about your loss. As an AF Veteran and former pilot, I know the dangers of rotary aircraft.

 

1. Klonopin is very easy to withdraw from, especially at that low dose, but you still must taper it. It is easier to withdraw from because it is a long acting benzodiapene (versus short acting like Ativan). As a result, it sorta weans itself from your body.

 

I presume you are taking it 3 times a day or even as needed. What you should do is:

 

Week one: if you can, break the .5 mg tabs into halfs, and take .25mg for a week at your normal frequency (3 per day for example, or whatever you normal freq. is). On week 2, take one .25 mg every morning for the first 3 days, and then skip a day, and then take one final .25 mg . Then stop. You will be fine.

 

2. Regarding the Prestiq, cut those in half, and take 25 mg in the morning for a week. You can then stop and you will be fine. Some people actually stop Prestiq type drugs "cold turkey" and do fine. You can't do that with Klonopin, which needs to be tapered.

 

Good luck, and I would appreciate an "accept" and some positive feedback.

 

Dr. CJH

Dr. Chris in Ohio, Ohio Psychiatric Nurse Practitioner
Category: Mental Health
Satisfied Customers: 20
Experience: 24 years Psych experience. Expert: psych meds, depression, bipolar, anxiety disorders, schizophrenia
Dr. Chris in Ohio and other Mental Health Specialists are ready to help you

Related Mental Health Questions